Lenalidomide Maintenance in Patients with Relapsed DLBCL Who Cannot Be Treated with Consolidative Transplantation
Patients with relapsed diffuse large B-cell lymphoma (DLBCL), who cannot be treated with consolidative transplantation, exhibit a poor prognosis. In order to prolong response duration in these high-risk patients, a phase 2 trial evaluated single-drug maintenance therapy with the oral immunomodulatory drug lenalidomide as an alternative to intensified consolidation in patients with chemosensitive relapsed DLBCL. Ferreri and colleagues reported results of this trial at the 2015 ASH meeting.1
Eligible patients who had relapsed on conventional-dose rituximab-containing salvage therapy were treated with lenalidomide 25 mg/day once daily for 21 days for 2 years. The majority of patients had unfavorable high-risk features, including International Prognostic Index ?2, advanced disease, and extranodal disease. Of the 41 patients enrolled, 23 received lenalidomide maintenance therapy; treatment interruptions were reported in 17 patients as a result of lymphoma relapse (n = 8), toxicity (n = 5; diarrhea, rash, prolonged neutropenia, intestinal infarction), and patient refusal (n = 5). Dose reductions to 10 or 15 mg/day were reported in 17 patients, mostly due to rash or neutropenia. Overall, serious adverse events occurred in 5 patients, including febrile neutropenia, diarrhea, and intestinal infarction. Grade 4 hematologic adverse events consisted of neutropenia (n = 24) and thrombocytopenia (n = 2); grade 3/4 nonhematologic toxicities were diarrhea (n = 5) and rash (n = 6). At a median follow-up of 20 months, lenalidomide maintenance therapy resulted in 1-year progression-free survival (PFS) of 75%. Moreover, a greater depth of response was observed, with 6 of the 16 partial responses after salvage therapy converting to complete remissions. The PFS benefit also translated to 1-year overall survival of 84%. The authors concluded that lenalidomide maintenance was feasible and active in this elderly population; however, diarrhea and rash were dose-limiting toxicities of concern.
- Ferreri AJM, et al. ASH 2015. Abstract 1747.